Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Comparison of Birkhoff type quadrature formulae


Authors: Borislav Bojanov and Geno Nikolov
Journal: Math. Comp. 54 (1990), 627-648
MSC: Primary 65D30; Secondary 41A55
DOI: https://doi.org/10.1090/S0025-5718-1990-1010595-7
MathSciNet review: 1010595
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical approach to the theory of quadrature formulae is based on the concept of algebraic degree of precision (ADP). A quadrature formula $ {Q_1}$ is considered to be "better" than $ {Q_2}$ if $ {\text{ADP}}({Q_1}) > {\text{ADP}}({Q_2})$. However, there are many quadratures that use the same number of evaluations of the integrand and have the same ADP. Then, how should one compare such formulae? We show in this paper that the error of the quadrature depends monotonically on the type of data used. Roughly speaking, the lower the order of the derivatives used, the smaller is the error.

As a consequence of the main result we demonstrate the existence of Birkhoff quadrature formulae of double precision.


References [Enhancements On Off] (What's this?)

  • [1] K. Atkinson and A. Sharma, A partial characterization of poised Hermite-Birkhoff interpolation problems, SIAM J. Numer. Anal. 6 (1969), 230-235. MR 0264828 (41:9419)
  • [2] G. D. Birkhoff, General mean value theorem and remainder theorems with application to mechanical differentiation and quadrature, Trans. Amer. Math. Soc. 7 (1906), 107-136. MR 1500736
  • [3] B. Bojanov, On the existence of optimal quadrature formulae for smooth functions, Calcolo 16 (1979), 61-70. MR 555454 (81c:41067)
  • [4] -, Comparison theorems in optimal recovery, in Optimal Algorithms (Bl. Sendov, ed.), Bulg. Akad. Nauk, Sofia, 1986, pp. 15-50.
  • [5] N. Dyn, On the existence of Hermite-Birkhoff quadrature formulas of Gaussian type, J. Approx. Theory 31 (1981), 22-32. MR 619805 (83e:41031)
  • [6] N. Dyn, G. G. Lorentz, and S. D. Riemenschneider, Continuity of the Birkhoff interpolation, SIAM J. Numer. Anal. 19 (1982), 507-509. MR 656465 (83k:41001)
  • [7] C. G. J. Jacobi, Ueber Gauss neue Metode, die Werthe der Integrale näherungsweise zu finden, J. Reine Angew. Math. 1 (1826), 301-308.
  • [8] K. Jetter, A new class of Gaussian quadrature formulas based on Birkhoff type data, SIAM J. Numer. Anal. 19 (1982), 1081-1089. MR 672579 (84d:41054)
  • [9] -, Uniqueness of Gauss-Birkhoff quadrature formulas, SIAM J. Numer. Anal. 24 (1987), 147-154. MR 874741 (88e:65026)
  • [10] G. G. Lorentz and K. Zeller, Birkhoff interpolation problem: Coalescence of rows, Arch. Math. 26 (1975), 189-192. MR 0369993 (51:6222)
  • [11] G. G. Lorentz, K. Jetter, and S. D. Riemenschneider, Birkhoff interpolation, Encyclopedia of Mathematics and its Applications, vol. 19, Reading, Mass., 1983. MR 680938 (84g:41002)
  • [12] C. A. Micchelli and T. J. Rivlin, Quadrature formulae and Hermite-Birkhoff interpolation, Adv. in Math. 11 (1973), 93-112. MR 0318743 (47:7289)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30, 41A55

Retrieve articles in all journals with MSC: 65D30, 41A55


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1990-1010595-7
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society